Medication errors are a significant cause of injury and expense. An Institute of Medicine report estimated that between 44,000 and 98,000 persons die in US hospitals annually as a result of these errors.1 This report fueled dramatic interest in health care reform, including measures to reduce medication errors.2
A medication error is a preventable event that could result in inappropriate therapy or harm to a patient.3 Although errors occur frequently during various steps in the drug treatment process (ie, prescribing, interpreting, dispensing, and administering), they infrequently lead to harm.4 As a result, investigation has focused on errors that result in harm.
An adverse drug event (ADE) is an injury from a drug-related intervention.3,5 ADEs include nonpreventable side effects of medications, such as bradycardia associated with β-blocker use. Ameliorable effects are those in which severity or duration can be significantly reduced with prompt recognition and appropriate management.6 Preventable ADEs are those that can be avoided entirely-for example, by awareness that a patient is allergic to a specific antibiotic. Ameliorable and preventable ADEs are examples of medication errors associated with harm.
A recent ambulatory care studyfound that 25% of 661 respondents reported an ADE.6 Thirty-nine percent of these events were ameliorable or preventable; of this number, 6% were serious.6 A study of inpatients found that ADEs occurred at a rate of 6.5 per 100 admissions. Forty-two percent were either life-threatening or serious; nearly half of these events were judged preventable.5 In both of these studies, most preventable events occurred in the prescribing stage of the drug treatment process.
Numerous factors contribute to medication errors. Here we focus on preventable ADEs that occur in the drug-prescribing stage, and we describe strategies that may avert miscalculation, miscommunication-and mismanagement.
LACK OF DRUG KNOWLEDGE
Errors often arise from a lack of knowledge about drugs, including indications and contraindications, appropriate doses, maximum dosages, routes, and drug-drug interactions.
Indication errors. These include underuse, overuse, and misuse.7,8 Underuse is the failure to provide a medical intervention when it is likely to produce a favorable outcome.8 An example is the failure to prescribe an angiotensin-converting enzyme inhibitor or angiotensin II receptor blocker to prevent progression of diabetic nephropathy in a patient with diabetes and microalbuminuria.
Overuse occurs with unnecessary treatment: for example, when a broad-spectrum antibiotic (such as levofloxacin(Drug information on levofloxacin)) is prescribed for uncomplicated bronchitis or pharyngitis of probably viral origin in a patient with no history of smoking, recurrent infection, or immunosuppression. The main bacterial cause of pharyngitis is group A β-hemolytic streptococci, which remain susceptible to penicillin or erythromycin(Drug information on erythromycin).9 Prescriptions for more than half of diagnosed cases of pharyngitis are likely unnecessary; however, the overprescribing of fluoroquinolones, which increases resistance to this class of antibiotics, continues unabated.9
A more subtle form of overuse occurs when unnecessary treatment is initiated for an unrecognized side effect resulting from current drug therapy. For example:
•Antihypertensive agents are frequently prescribed for patients whose high blood pressure is a result of NSAID use.
•Gout medications are initiated to treat mild hyperuricemia from thiazide diuretics.
•Parkinsonian symptoms resulting from metoclopramide(Drug information on metoclopramide) are overtreated with levodopa(Drug information on levodopa).10
Misuse refers to actions that result in preventable complications. An example is prescribing amoxicillin for a patient with a history of anaphylaxis to penicillin.8 Misuse can occur when a contraindication is unrecognized, as when metformin is prescribed for women whose serum creatinine level exceeds 1.4 mg/dL (1.5 mg/dL for men). The risk of lactic acidosis increases dramatically, and death occasionally ensues.11
Dosing errors. These can occur in elderly patients at the initiation of therapy. For example, hydrochlorothiazide(Drug information on hydrochlorothiazide) is sometimes started at a dosage of 25 or 50 mg/d, even though 6.25 mg/d is often effective.10,11 When therapy is not gradually titrated upward and monitored, ADEs-such as orthostatic hypotension-are more likely to occur.7,11 Unnecessarily high dosages can result in increased side effects with only a small therapeutic benefit. When amlodipine(Drug information on amlodipine) is prescribed at 20 mg/d instead of the maximum of 10 mg/d, a small benefit in blood pressure control is offset by a substantially increased risk of peripheral edema.11
Drug-drug interactions. These can have serious consequences. During the winter, patients frequently self-treat influenza and cold symptoms. They may use several over-the-counter (OTC) agents that contain the same compounds: symptoms may worsen or toxicity may develop as a result.
Antibiotics are sometimes prescribed for patients with influenza or cold symptoms without a careful review of the patient's other medications. For example, quinolones such as ciprofloxacin(Drug information on ciprofloxacin) and levofloxacin can inhibit warfarin(Drug information on warfarin) metabolism and increase the anticoagulation effect and the risk of bleeding.11 The same effect can occur with metronidazole(Drug information on metronidazole), azithromycin(Drug information on azithromycin), and especially trimethoprim(Drug information on trimethoprim)-sulfamethoxazole.11 Cautious monitoring is always prudent when prescribing medications for patients taking warfarin.
Drug-drug interactions can be reduced by periodically updating your patients' records and reviewing them for self-care therapies.